Thunderstorm Wind, Sedgwick
- When
- July 25, 4:03 PM CST
- Where
- Sedgwick County, Clearwater
- Measured
- 52 kt (60 mph)
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.500, -97.500
Power lines downed.
15 thunderstorm wind, 4 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 25, 2:20 PM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 320 PM CDT WED JUL 25 2001 FCST FOCUS ON TEMPS AND PRECIP CHCS. FYI WILL LET THE HEAT ADVISORY END AT 7 PM...SO DO NOT LOOK FOR HEADLINES ON THE ZONES. WILL LEAN TOWARD AN AVN/ETA DEPICTION THIS TIME AROUND. LATEST WATER VAPOR SHOWS A WEAK UPPER WAVE MOVING ACROSS NORTHWEST KANSAS WITH AREA PROFILERS SHOWING THE MID/UPPER HIGH CENTER ACROSS NE OKLAHOMA. ANOTHER UPPER WAVE IS EVIDENT ACROSS THE DESERT SOUTHWEST...WHILE THE SOUTHERN FLANK OF LIFT ASSOCIATED WITH A THIRD UPPER LOW NOW TRAVERSING SOUTHERN SASKATCHEWAN. LATEST SURFACE ANALYSIS SHOWS AT LEAST TWO BOUNDARIES ACROSS SOUTHEAST KANSAS WITH MAIN DIFFUSE BOUNDARY EXTENDING INTO CENTRAL KS. THIS EVENING/TONIGHT...GREATEST INSTABILITY WILL BE LOCATED ACROSS SOUTHEAST/SOUTH CENTRAL KANSAS WHERE OUTFLOW/SYNOPTIC SCALE BOUNDARY INTERACTION MAY TRIGGER EVENING STORMS. THE OTHER SCENARIO OF NOCTURNAL CONVECTION ALSO CONTINUES TO LOOK REASONABLE. THE WAVE NOW MOVING ACROSS NW KS IS FCST TO MOVE TOWARD KANSAS CITY BY MIDNIGHT AND OUT OF THE REGION BY DAYBREAK...HOWEVER THE LOCATION OF THE 850-700MB THETA-E RIDGE AXIS AND PRESENCE OF ISENTROPIC OMEGA WITHIN THE LAYER OF WHAT WOULD BE THE MOST UNSTABLE PARCEL SHOULD GENERATE AT LEAST SCATTERED AREAS OF DEEP CONVECTION. WILL CONTINUE TO GO ABOVE GUIDANCE WITH AT LEAST 50 POPS ALL AREAS/GREATEST CHCS FOR SE AND CENTRAL KS. THURSDAY-FRIDAY...THE LONGWAVE PATTERN IS SUCH THAT AS THE NIGHTTIME CONVECTION REINFORCES THE SOUTHWARD PUSH OF THE FRONT...TEMPERATURES SHOULD COOL. CURRENT FCST LOOKS FINE WITH MENTION OF PRECIP...MAINLY DURING THE MORNING WITH GREATEST CHCS AT NIGHT. THE WAVE NOW ACROSS THE SOUTHWEST WILL EJECT BY FRIDAY AIDING IN STORM ORGANIZATION NW OF THE CWA...AND THIS MAY MOVE SE INTO THE AREA. ALL IN ALL THIS PERIOD WILL PROVIDE THE BEST CHCS FOR RAIN IN SOMETIME ALONG WITH COOLER TEMPS. FIRST GUESS FOR DAYTIME TEMPS LOOK FOR 85 TO 90 CENTRAL AND SE KS...WITH LOWER 90S SOUTH CENTRAL THU-FRI...POSSIBLY COOLER DEPENDING ON EXTENT AND TIMING OF PRECIP. SATURDAY-SUNDAY...UPPER WAVE WILL DRIFT EAST ACROSS THE REGION SATURDAY. GIVEN THIS PATTERN I AM NOT SURE IF THE WARM FRONT WILL BE FORCED NORTHEAST OF THE CWA ON SATURDAY. FOR NOW WILL KEEP MENTION OF PRECIP AND WILL TWEAK TEMPS DOWN INTO THE 95 TO 100 RANGE BUT COULD BE COOLER SINCE SFC PATTERN REMAINS IN DOUBT. FOR SUNDAY...UPPER WAVE FCST TO DEPART WITH UPPER RIDGING TO ONCE AGAIN BUILD. HOWEVER...AT THE SFC IT APPEARS THAT SHORTWAVE RIDGING MAY ATTEMPT TO NOSE INTO THE AREA FROM THE NE WHICH WOULD ACT TO KEEP MAX TEMPS BELOW 100. MONDAY AND BEYOND...MRF/LATEST AVN HAVE BACKED OFF ON EASTWARD PROGRESSION OF UPPER TROUGH. THE UPPER RIDGE WILL LIKELY AMPLIFY AND BE TOUGH TO OVERCOME. WILL KEEP THIS PERIOD DRY AND WARMER THAN NORMAL AS CURRENTLY FCST. FCSTID = 11/CO ICT 74 91 72 91 / 50 40 50 50 HUT 73 91 72 91 / 50 40 50 50 EWK 74 91 72 89 / 50 40 50 50 EQA 74 91 72 89 / 50 40 50 50 WLD 74 93 72 91 / 40 30 50 50 RSL 69 88 69 87 / 60 40 60 50 GBD 70 89 70 88 / 60 40 60 50 SLN 70 90 70 88 / 60 40 60 50 MPR 70 90 70 88 / 60 40 60 50 CFV 71 89 70 87 / 60 50 60 50 CNU 71 89 70 86 / 60 50 60 50 K88 71 89 70 86 / 60 50 60 50 .eICT...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-260500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1209 PM CDT WED JUL 25 2001
THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INCLUDING THE FOLLOWING COUNTIES:
IN CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
IN SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
IN SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
LATE THIS MORNING...A WEAK SURFACE BOUNDARY RESULTING FROM LAST
NIGHTS THUNDERSTORMS...EXTENDED FROM JUST SOUTH OF HUTCHINSON TO
WICHITA...TO CHERRYVALE.
THE ATMOSPHERE WILL BECOME VERY UNSTABLE NEAR THIS BOUNDARY.
ISOLATED THUNDERSTORMS MAY FORM LATE THIS AFTERNOON INTO
THE EARLY EVENING HOURS...ALONG AND JUST NORTH OF THIS BOUNDARY.
IF STORMS DEVELOP...THE MAIN THREAT IS WIND GUSTS OF 50
TO 60 MPH...AND LOCALLY HEAVY DOWNPOURS.
ALSO...ANOTHER COMPLEX OF THUNDERSTORMS MAY DEVELOP IN EASTERN
COLORADO AND NORTHWEST KANSAS LATER TONIGHT. IF THIS COMPLEX
DEVELOPS...IT IS EXPECTED TO MOVE EASTWARD ACROSS CENTRAL KANSAS
OVERNIGHT. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS...
HOWEVER A FEW STORMS COULD PRODUCE WIND GUSTS TO 50 MPH.
SPOTTER ACTIVATION IS NOT EXPECTwED...DUE TO THE ISOLATED NATURE OF
ANY STORMS THAT DEVELOP ACROSS THE AREA.
CARUSOThe Wichita radar (KICT), 18 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
15 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.
Power lines downed.
Trees with 8-inch diameter trunks uprooted, power lines downed, and door blown in on shed.
Damage to fences and large trees.
Carport blown down.
Tree damage.
Large limbs downed.
Limbs downed.
City of Hillsboro electrical and maintenance building was struck and considered a total loss. Time of occurrence is approximate.
Tree damage.
Tree damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251905, 5251906, 5251922, 5251911, 5251912, 5251913, 5251914, 5251915, 5251921, 5251919, 5251920, 5251908, 5251907, 5251924, 5251909, 5251910, 5251916, 5251917, 5251918, 5251923.